T Nation

Creatine and Acne


I know this is a hot topic, but honestly there has to be some correlation between creatine and acne. After reading the bulk of the posts in the T-Nation archives regarding the topic I did a quick google search and it looks like its common among users.

Prof-x advocates that there is no evidence to the claim but how can so many people see these effects and it not be true? I've always had a pimple here or there, but when I started supplementing with my creatine (prolab creapure 100% creatine monohydrate) I also saw an increase in acne.

I just want to finally settle the controversy that surrounds the topic .. I'm not a pansy boy so I'm not going to stop supplementing with creatine but I'm thinking of just downing my intake? Would anyone advise against this?


There exists no documented correlation between creatine intake and acne.

For every one of you, there are hundreds who don't. How would you explain them?

Is this the absolute only dietary protocol change? You've not increased something else. Maybe you're skipping a shower to get to class or back to work?

It ain't the creatine


Everybody is different and each are more susceptible to differnet things such as acne.

Trust me, my hygiene is stellar. Diet, vitamins and minerals are all in check theres no other explanation.

I don't care that you disagree with me but I have my opinion and so do other people and I'm sure if you noticed an increase in acne you would be skeptical as well.


If, indeed creatine is what is causing your acne, which I sincerely doubt, you would be a statistical outlier - which would explain why, if this causal link you propose does exist it is not supported by any empirical evidence. because those with your problem are such a negligable portion of the population.

Additionally, I can think of no biological mechanism by which creatine could cause acne, have you heard of any? If so I'll look into it.

One question though, are you using any other supplements that could impact your hormonal profile? This is something for which there is empirical evidence that shows it can cause acne.


Do you get acne from eating red meat?


The supplements I use are:
- Whey
- Fish / Flax caps
- Multivitamin
- Vit c
- Creatine

I was also reading up on vitamins and minerals that increase complexion and reduce acne so I've been using Vit A and Zinc as well.

As you can see nothing special, just the staples.

I did try TRIBEX for a couple of weeks which did seem to work but I had the worst breakout of my life (not trying to sully the product) so I discontinued the use of it until I figure things out.


Compare everyone who gets acne while using creatine to everyone who doesn't. Just because a few teens whored out some forums with question about acne and creatine doesn't mean it's true. It's pretty much ONLY teens who have this problem:

Teens have high Test: high test leads to acne.

Lifting increases Test: test leads to acne, creatine is the NUMBER ONE most used supplement among teens, expecially newbie lifters.

Ask any dermatologist about the causes of acne and creatine will NEVER come up.


Creatine doesn't cause acne. Puberty and oily skin is what causes acne. Geesh.


I don't care that you are uninterested in the science of your question.

I don't care that you asked a question--received an answer-and then decided to not use the information given.

I don't care that you have a predisposed opinion and really asked only hoping someone would agree with you.

So, in your mind there can be no other explanation. Then why in the hell would you continue to take creatine and bitch about the zits.


Have you been eating food lately?

I could be wrong, but I think there's a strong correlation between eating food and getting acne.

Roughly 100% of people who experience acne report eating food (usually several times) within the previous 7 days.

Perhaps you should give breatharianism a try?


That's a lie, because everyone that has ever gotten acne has breathed at some point. So, there must be a strong correlation between oxygen and acne. LOL


hahaha, I wasn't trying to come off as a prick. I was just trying to advocate all the other people who have blamed their acne on creatine.





LOL, I was being sarcastic. :slight_smile: this board could use some smilies.


yes there are correlations. no correlation doesn't mean causation, which is what you implied you thought it meant.

other than that, T levels and T sensitivity are often very causative of acne. if creatine affects T levels and T sensitivity then it could affect acne.

but im betting what you're experiencing is no greater than placebo, and is either an imagined difference or is caused by unknown/unrecognized variables.


Dont use such big words and scientific principles, you will confuse the boy. And everybody that has acne has been confused at some point in life so this will only make the condition worse.


What is the source for this info? I wanna check it out.

There is no biological mechanism for this.


you mean for how i know correlation=/=causation? i too would like a good source for understanding stuff like this, but i have yet to find one. i also haven't really looked...

anyways, a good way of explaining correlation=/=causation is:

when ice cream sales go up so do shark attacks. the logical fallacy correlation=causation would have you believe that the increase in ice cream sales caused the increase in shark attacks or vice versa (because they're correlated), but when understanding correlation=/=causation, we can see that the increase in ice cream sales and the increase in shark attacks went up at the same time and neither caused each other. they were both actually caused, in part, by the warmer weather and its provoking of human lust for beaches and sweet/cool food.

does that make sense?

i think it's by how T affects skin. higher levels and/or sensitivity makes skin oilier and stuff. i really dont know any biological mechanism, but there is tremendous empirical evidence that higher T levels and/or sensitivity increases acne. although, it really varies for different people, and of course genetics are very involved.

edit to add: i may have misread your second remark. i read that you said that there's no biological mechanism for T affecting acne, when after reviewing it again, it seems you actually meant that there's no biological mechanism for creatine affecting T. i honestly have no clue.


Yah, I'll try to clarify.

1) Where do you get your information that a correlation between creatine consumption and acne exists? Beyond anecdotal evidence from forums that is.

2) There is no biological mechanism by which the body's use/metabolism of creatine can affect T levels.


BigPaul and Sasquatch are correct. There is no known link between creatine and acne, and there's been a SHITLOAD of studies done on the product. Shitload is a scientific term meaning many hundreds. :slight_smile:

To the original poster - real easy way to tell if it's causing acne. Stop using it but keep everything else the same. If elevated creatine levels are what's causing it (99.9% sure it isn't, but for your peace of mind), you'll see a marked acne drop after a month (it stays in your system appx. 3 weeks, then a week to clear up).

Have a good one,